What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 12, 11:28 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 12, 11:28 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1228 PM MDT Thu Apr 12 2018
.UPDATE...
Issued at 1228 PM MDT Thu Apr 12 2018
Decided to add Colorado Fire Zone 203 below 6000 feet to the Red
Flag Warning as winds have already gusted well into the 40s and RH
is currently in the low teens. This has resulted in sufficient
mixing as skies are clearing overhead due to the dry slot working
over the region. Forecasted max temps were already exceeded with
the high reaching 74 degrees already in Grand Junction, which has
also resulted in lower dew points and relative humidity values.
Looks like Red Flag criteria will be reached for all zones where
fuels are deemed critical, so added Colorado Fire Zone 203 to the
Red Flag Warning through this evening.
UPDATE Issued at 1010 AM MDT Thu Apr 12 2018
Decided to add COZ003 (Tavaputs Plateau including Douglas Pass)
and UTZ028 (La Sals and Abajos as well as lower elevations
including Highway 191 corridor between La Sal Junction and
Monticello) to the wind advisory. Winds already gusting to 55 mph
at Douglas Pass and over La Sal Mountain. Satellite is showing a
dry slot moving in from the west so expect winds to be increasing
through the late morning into the early afternoon and easily
reaching 60 mph or greater. The lower elevations of UTZ028,
including the Highway 191 corridor and Monticello, will also see
winds exceeding valley wind advisory criteria of 45 mph or
greater. Rest of wind highlites appear on track.
&&
.SHORT TERM...(Today through Friday)
Issued at 505 AM MDT Thu Apr 12 2018
As a signal of things to come, a mountain wave surfaced over the
Uncompahgre River Valley early this morning resulting in gusts to
near 55 MPH at KMTJ. However, the latest observation had indicated
the wave has lifted for the time being, but we may see it again
before sunrise. Elsewhere, as advertised in earlier discussions,
drainage flows were generally more robust than normal and
temperatures were exceptionally mild in the warm sector ahead of
the approaching Pacific storm.
South and southwest pre-frontal winds will pick up during the
morning as the Pacific system now over the West Coast moves to the
western Great Basin by sunrise, then to just west of the Green
River by midday. The strong surface gradient generated by
deepening low pressure associated with the approaching Pacific
system combined with strong flow aloft will generate windy
conditions across the entire forecast area from late morning into
the evening. Consequently, a Wind Advisory was hoisted last
evening and goes into effect at 10 AM and will continue through 8
PM this evening, except in the Uncompahgre Valley where the
advisory is already in effect due to mountain wave activity
mentioned previously. The Paradox Valley and the Gunnison Basin
were added early this morning. Presently, it appears the higher
wind criteria for the mountains is unlikely to be met, but that
could change.
Precipitation will get started over the eastern Uinta Mountains
late this morning with some very light showers possible over the
northern and central Colorado mountains ahead of the storm.
However, shower activity will increase as the cold front moves
across northwest Colorado with the southern extension of the front
just reaching the Four Corners by 6 PM. Much of the activity will
be along and to the rear of the front. Afternoon instability may
yield isolated thunderstorm activity which would add to already
substantial gradient winds. Meanwhile, snow levels will begin
around 8500 feet in the north and 9000 feet in the south, then
lower with frontal passage to mountain bases (roughly 7500 feet)
in the north and to near 8000 to 8500 feet in the south.
Finally, despite mild morning lows, cooler air filling in behind
the exiting ridge, when combined with increasing cloud cover and
shower activity, will bring afternoon highs closer to seasonal
norms.
The cold front will blast eastward across the remainder of the
forecast area during the early part of the evening bringing snow
levels to most valley floors by midnight, and all valleys shortly
after. Dynamic forcing and favorable west, then northwest
orographic flow come together this evening resulting in
widespread snowfall for the northern and most central mountain
locations tonight. Dynamics wane and flow shifts to the north on
Friday as the storm center moves to the central High Plains.
However, the moisture wrapped system will continue to generate
snowfall over Colorado's mountains in response to continued
orographic lift and instability. Snow accumulations are still
expected to range from 5 to 10 inches with as much as 15 inches
above the tree line by Friday evening and therefore will continue
the Winter Weather Advisories in effect from 6 PM today to 9 PM
Friday. However, the northerly flow should be an effective snow
producer for the Grand Mesa and therefore added the largest flat
top mountain to the advisory. On the fence about the northwest
portion of the San Juans which could see impactful snowfall from
this storm. However, would expect impactful snowfall to come
after midnight when winds shift around to the north. Therefore,
will hold off expanding the WWA farther south for now and let the
day shift reassess.
The last thing to consider with this storm are the potential for
freezing temperatures in the Grand Valley tonight where some
fruit trees have begun to bud. Models suggest the surface
gradient will keep winds moving enough to prevent low level
inversions. In addition, expect clouds will linger with mostly
cloudy skies most of the night limiting long-wave radiational
cooling. MOS guidance appeared to validate these considerations,
so will not issue a Freeze Watch with this package. However, fruit
growers are urged to keep an eye on their temperatures as the
overnight low is expected to be in the mid-30s in Palisade and
Orchard Mesa. After a cold start to the day, don't expect
afternoon temperatures will be anywhere near as mild as they've
been during the early part of the month. In fact, highs will be
running near 15 degrees below normal for this time of year.
.LONG TERM...(Friday night through Wednesday)
Issued at 505 AM MDT Thu Apr 12 2018
So, any thoughts of putting away the snow shoes and busting out
the flip flops full time, I'm here to nip in the bud. Cold air
will be settling into the region in the wake of the next storm
Saturday morning. Temperatures by sunrise are forecast to fall
into the 20s over some of the valleys where vegetation is
especially sensitive attm thanks to the early start this spring.
Fruit growers will need to pay close attention as these numbers
get dialed in and cloud cover closely analyzed. Need some good
news? Saturday will not be nearly as windy and we will begin the
next warming trend that will continue into early next week. A
similar spring pattern then sets up again going into early
Tuesday as the next Pacific trough moves off the Left Coast over
the Great Basin and brews up more wind for the 4 Corners and
Rockies region. The bad news here is that this storm is taking a
more northern track and this means much less precipitation
coverage for our area. The windy conditions with these two storms
may lead to additional dust on snow which is not what the snowpack
needs this year. Another shot of cooler air follows this trough
and once again low temperatures going into mid-week will need to
be monitored.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu Apr 12 2018
VFR conditions with extremely windy weather will be the main
weather story early this afternoon at all terminal locations.
Later this afternoon, a cold front will head southeast through the
region bringing a wind shift from southwesterly to westerly, first
in the northeast at VEL and CNY and then eventually through
western Colorado between 23 and 1z and through the mountains by
3z. Ceiling heights will lower and some showers will briefly lower
visibility levels. Rain will turn to snow in places like HDN, EGE,
and ASE later in the evening with ceiling heights in the MVFR to
briefly IFR range.
&&
.FIRE WEATHER...
Issued at 505 AM MDT Thu Apr 12 2018
Winds will pick up during the morning, becoming windy this
afternoon and evening as the pressure gradient increases ahead of
an approaching cold front. Expect winds to gust from 45 to 55 MPH
frequently during the afternoon and early this evening. Though
temperatures will be a bit cooler, relative humidity is still
expected to fall below 15 percent over southwest Colorado where
fuels remain critically dry. Therefore, a Red Flag Warning has
been issued and will be in effect from noon to 8 PM this evening.
Moisture and colder air behind the front will allay critical fire
weather conditions later this evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 PM MDT this evening for COZ001>003-006>008-
011-014-020>023.
Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Friday for COZ004-009-010-013.
Red Flag Warning until 8 PM MDT this evening for COZ203-207-290-
295.
UT...Wind Advisory until 8 PM MDT this evening for UTZ022-024-027>029.
&&
UPDATE...MDA
SHORT TERM...NL
LONG TERM...15
AVIATION...MAC
FIRE WEATHER...NLHazardous weather outlook, Apr 12, 4:40 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
540 AM MDT Thu Apr 12 2018
COZ001>014-017>023-UTZ022>025-027>029-131145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
540 AM MDT Thu Apr 12 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong pre-frontal southwest winds will batter the region today
with speeds ranging from 20 to 30 MPH and gusts to 45 to 55 MPH
from late morning into the evening. Meanwhile, the combination of
strong wind, low relative humidity, and dry vegetation is expected
to result in critical fire weather conditions for the lower
elevations of southwest Colorado. Any fire starts could result in
extreme fire behavior.
Tonight snow will develop over the northern and central mountains
with some snow reaching valley floors by morning. 2 to 5 inches
of snow are expected above 8000 feet with local amounts of up to
7 inches above the treeline.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Significant snowfall is expected for the northern and central
Colorado mountains Friday, along with areas of blowing snow.
Additional accumulations of 3 to 5 inches with local amounts up to
8 inches will bring storm total accumulations of 5 to 10 inches
above 8000 feet with local amounts up to 15 inches expected by
Friday evening.
Another round of windy and unsettled conditions is possible
Monday night into Tuesday of next week with snow developing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Apr 12, 1:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST HOPKINS FIELD AP, NUCLA 38.24N 108.56W
04/12/2018 M54 MPH MONTROSE CO MESONET
MESONET STATION AIB, HOPKINS FIELD AP,
NUCLA.
&&Local storm report, Apr 12, 1:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM NON-TSTM WND GST CORTEZ MUNICIPAL AIRPOR 37.30N 108.63W
04/12/2018 M47 MPH MONTEZUMA CO ASOS
ASOS STATION CEZ, CORTEZ MUNICIPAL AIRPORT.
&&Local storm report, Apr 12, 1:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST TELLURIDE REGIONAL ARPT 37.95N 107.91W
04/12/2018 M46 MPH SAN MIGUEL CO MESONET
MESONET STATION TEX, TELLURIDE REGIONAL
ARPT.
&&Local storm report, Apr 12, 1:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND GST MEEKER AIRPORT 40.05N 107.89W
04/12/2018 M59 MPH RIO BLANCO CO ASOS
ASOS STATION EEO, MEEKER AIRPORT.
&&Local storm report, Apr 12, 1:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM NON-TSTM WND GST CANYONLANDS FIELD AIRPO 38.76N 109.75W
04/12/2018 M63 MPH GRAND UT ASOS
ASOS STATION CNY, CANYONLANDS FIELD AIRPORT.
&&Local storm report, Apr 12, 1:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM NON-TSTM WND GST DURANGO LA PLATA CNTY A 37.14N 107.76W
04/12/2018 M46 MPH LA PLATA CO ASOS
ASOS STATION DRO, DURANGO LA PLATA CNTY
AIRPORT.
&&